Wednesday, October 28, 2009

SSRI Withdrawal Syndrome


Karen is a 38 year old new mother (baby girl 8 months) who came to me with unusual symptoms that were of concern. She began having "episodes" of a buzzing, electrical feeling in her head and neck. It felt like a "shock" in her head. At times she would feel so dizzy and off balance that she had to pull over in the car or sit down. There was no headache but she felt some numb patches on her arms and legs. There was a vague depersonalization that accompanied the spells. It would happen for several days, then disappear for weeks and then come back. The "spells" lasted a few minutes to hours but seemed to be increasing over the past week.

When patients present with strange symptoms like this, a doctor has to start at the beginning with a detailed history. Any new medications? Any over the counter medications? Any drugs or alcohol? Any visual changes or blurry vision? The answer to all of these questions was no.

The work up progressed with blood tests looking for Vit B 12 deficiency, thyroid dysfunction, infection. When these returned normal and the symptoms persisted, more testing was needed.

Unusual symptoms like this in a young woman could be a sign of an autoimmune disease that affects the myelin sheath around nerves, such as Multiple sclerosis. In MS the episodes can wax and wane, just like Karen's did. She felt worse when it was hot and MS episodes can be triggered by heat. I was quite concerned that it could be MS, but we were reassured when an MRI of the head and spine returned normal.

Luckily, the symptoms disappeared again. Imagine my surprise two months later when the mystery was solved. Karen had been prescribed Zoloft, a SSRI medication for post-partum depression. She started on a low dose and when that didn't work, her OB doctor told her to increase it. Instead of getting a new prescription, she just doubled the dose and ran out of the drug after two weeks. She would fill the prescription the next month and run out again and again. She was starting and stopping an SSRI medication, getting no good effect, but triggering classic SSRI withdrawal syndrome each time she stopped.

Zoloft is a short acting SSRI. That means they are cleared from the body quickly when discontinued. If the dose is abruptly discontinued there is a rebound that blocks the neurotransmitter, Acetylcholine. It can also cause an excitability in the brain that is not well understood.

When Karen was asked if she was taking any new medication she honestly said "no" because she had stopped the Zoloft and didn't realize the importance of her "on and off" regimen. That one key clue would have solved the mysterious diagnosis months earlier.

When she started taking the proper dose of Zoloft continually, her depression lifted, her "shock waves" and dizziness resolved and it was a good lesson for both doctor and patient.

9 comments:

KM said...

Very interesting.

MJP said...

My sister had SSRI withdrawl syndrome and felt achey, confused and weak. It lasted about a week and was from stopping her medication too fast. Not enough people know about this and they just think they can stop antidepressants without tapering them. Thanks for this interesting case.

Kellie said...
This comment has been removed by the author.
tracy said...

Of course she's going to have symptoms if she keeps going on and off...and her not telling you she had been taking it...i feel bad that this happened to her, but WHY
don't people understand their medications better?? This just makes no sense....my mother-in-law says she doesn't even know what some of her medication is for...ask!!
i take several meds and definately know what each is perscribed for (on and "off" label).
Please people, ask your doctor or learn for yourselves....this is scary!!!

Craig said...

"The Brook Shields syndrome" where you want to drive your car into a wall.Sounds like her husband could be helpful by being extra nurturing during this period of SRI withdrawal and postpartum depression. Maybe he could get up for the late night feedings so Karen can get much needed sleep. Maybe he could rub her feet and massage her without expecting to get any. Maybe he could make sure he is babysitting so Karen can spend some time out doors or in the gym getting exercise which helps boost serotonin and relieves depression. Maybe he could baby sit so she can spend time with girlfriends. Maybe he could bring her some gifts and tell Karen how beautiful she is. These are just a few suggestions that worked well for me in my marriage after we had a baby. Karen sure looks pretty in the photo you posted of her I hope she can get off of SSRI’s for good.

CountryMidwife said...

This is a very real and serious phenomenon and anyone who prescribes an SSRI without emphatically counseling about the risk of this is irresponsible.

If you're looking for post ideas, doc, I'd love to hear your thoughts on this article http://www.theatlantic.com/doc/200911/brownlee-h1n1/3

Anonymous said...

Craig; You sound like the exact model of a husband that everyone would like to have. Your suggestions are thoughtful, caring, considerate, loving and well thought out as though you put yourself in your wife's situation. Hope your ideas are read and implemented to help in cases like Karen's. Do you have any brothers or clones?
Your wife is very fortunate.

Linda Leighton said...

Fascinating! Thanks for the interesting post; your blog is always so relevant and very educational.

Denied and Dropped said...

I made the mistake of stopping Lexapro cold turkey (against my physician's advice). I soon was experiencing some of the strangest sensations I have ever felt. The best way to describe it is to imagine the sound a balloon makes when it is rubbed against another balloon...a sudden jerking-ripping sensation...now try and imaging that feeling being applied to your viscera and that is the feeling that would suddenly come over me.

Needless to say it was incredibly unsettling.

Bottom line, listen to your doctor and do a careful withdrawal when you are ready to go off the meds.